Case 19 – Anticonvulsants

Case #19: Anticonvulsants
Author: Alexander Kogan, MD
Peer Reviewer: Patrick Lank, MD

A 45-year-old man with a past medical history of alcoholism, post-traumatic stress disorder, seizures, and bipolar disorder was brought to the emergency department after ingestion of unknown amount of valproic acid 6 hours prior to presentation in a suicidal attempt. Upon arrival to the ED, the patient was unresponsive. His exam was significant for pupils that were 3 mm bilaterally and sluggishly responsive to light. He withdrew all extremities to deep pain. DTRs were brisk and symmetric bilaterally. There were no IV marks, cyanosis or edema. The remainder of his exam was non-focal.

Vitals: Temp: 98.6, HR: 120, RR: 12, BP: 138/85, O2 Sat: 100% on RA

What initial labs would you like on this patient?
What is the initial treatment for this patient?
Why is carnitine suggested as a potential treatment for valproic acid toxicity?
Over the next three days, the patient improved and the psychiatrist decided to convert him from valproic acid to phenytoin. An initial bolus of fosphenytoin was given. What are the advantages of fosphenytoin over phenytoin?
Three days later, the patient developed persistent fever, tender lymphadenopathy, and a diffuse macular rash. Labs were significant for leukocytosis and elevated liver enzymes. CXR, UA, and blood cultures were WNL. What could be the cause and the treatment of these symptoms?
What other anticonvulsants can cause this syndrome?
What are the signs and treatment of phenytoin overdose?

References:

Craig S. Phenytoin poisoning. Neurocrit Care. 2005;3(2):161-70.

Davison AS, Milan AM, Roberts NB. The consequences of valproate overdose. Clin Chem. 2011 Sep;57(9):1233-7.

Knowles SR, Dewhurst N, Shear NH. Anticonvulsant hypersensitivity syndrome: an update. Expert Opin Drug Saf. 2012 Sep;11(5):767-78.

Larsen JR, Larsen LS. Clinical features and management of poisoning due to phenytoin. Med Toxicol Adverse Drug Exp. 1989 Jul-Aug;4(4):229-45.

Russell S. Carnitine as an antidote for acute valproate toxicity in children. Curr Opin Pediatr. 2007 Apr;19(2):206-10.

Sztajnkrycer MD. Valproic acid toxicity: overview and management. J Toxicol Clin Toxicol. 2002;40(6):789-801.

Return to Case List